Michigan, 2022Damaging Wind in Michigan, September 20, 2022
September 20, 2022 · NWS GRR · 1 event in 1 county or zone
An isolated severe thunderstorm brought large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm brought large hail and damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 20, 6:44 AM EST, 5 hours 11 minutes earlier.
Area forecast discussion, Sep 20, 6:44 AM EST, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
744 AM EDT Tue Sep 20 2022
LATEST UPDATE...
Aviation
.DISCUSSION...(Today through next Monday)
Issued at 310 AM EDT Tue Sep 20 2022
- Convection possible this afternoon through Wednesday morning -
Showers across portions of WI early this morning should dissipate
as they move east towards our area and encounter a stable airmass
here. However we expect scattered convection to develop across
portions of our area this afternoon due to gradually increasing
elevated instability north of the warm front. Strongest storms
may contain hail and briefly gusty winds and the overall svr wx
threat later today looks marginal.
Scattered convection is also likely to develop very late tonight
and Wednesday morning along and just ahead of the approaching
strong cold front. It is noted that the CAMs are not bullish on
convection. This is likely tied to unfavorable frontal timing for
our area and that the most favorable upper level dynamics stay
north also stay north of our area.
However we think the CAMs may be underdone with convection given
ample low level moisture and strong omegas with the cold front in
conjunction with favorable kinematics and as deep layer shear
increases to 30-40 kts. Given all this I would not be surprised if
we had a few severe storms late Tuesday night into Wednesday.
- Much cooler late this week -
Strong caa will occur after fropa and h8 temps will plummet to
around 2 C by midday Thursday. Max temps will struggle to reach
the lower 60s by Thur/Fri with mins mainly in the 40's but some
colder readings in the 30s across our north/ne area. Lake induced
rain showers are also forecast Thursday mainly west of US-131
given the nw to nnw flow regime and very high delta t/s. Temps
will moderate a bit for the weekend and return to near normal for
this time of year.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 736 AM EDT Tue Sep 20 2022
The area of showers in thunderstorms tracking along a warm front
in Wisconsin is projected to weaken and roll into Southwest
Lower MI this morning as it moves away from the most favorable
instability. For now...we featured a few hours of VCTS for KMKG
this morning. Then the atmosphere is forecast to destabilize
again this afternoon into the evening. An isolated storm or two
could develop. Confidence is low as the location of any storms
that do develop but we will need to monitor the latest trends. A
cold front does drop in from the northwest Wednesday morning. A
few storms could develop along and/or ahead of this feature.
Again...confidence on the location of any storms is low late
tonight into Wednesday so they have not been included in the
forecast at this time.
&&
.MARINE...
Issued at 310 AM EDT Tue Sep 20 2022
Winds and waves will ramp up today as southerly flow strengthens.
There still is not a good consensus in the high res models in
terms of how strong winds will become later today. Some of the
guidance seems overdone with wind speeds likely as a result of an
mcv forecast to move ese across central Lake MI later this
morning. This probably will not happen since only showers are
noted across central WI with no signs of convective development.
Northwest flow cold air advection after fropa will result in wave
heights hazardous to small craft Wednesday through Thursday.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&
DISCUSSION...Laurens
AVIATION...MJS
MARINE...Laurens
Hazardous weather outlook, Sep 20, 2:18 AM EST, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
318 AM EDT Tue Sep 20 2022
MIZ037>040-043>046-050>052-056>059-064>067-071>074-210730-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
318 AM EDT Tue Sep 20 2022
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
There is a chance for showers and storms later today through
tonight. Small hail and briefly gusty winds are possible but
severe weather is unlikely. Patchy dense fog is expected early
this morning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a chance of thunderstorms Wednesday morning and a few
strong to severe storms are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed early Wednesday morning.
LMZ844>849-210730-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
318 AM EDT Tue Sep 20 2022
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
There is a chance for showers and storms later today through
tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a chance of thunderstorms Wednesday morning and a few
strong to severe storms are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed early Wednesday morning.
Thunderstorm Wind, Van Buren
- When
- September 20, 11:55 AM EST to 12:10 PM EST
- Where
- Van Buren County, 4.01 mi SSW of Forest Dunes
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 42.250, -86.360
An isolated severe storm near Lawrence produced one inch diameter hail and brought down a tree.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Minnesota, September 20 to 30, 2022$31 million · 4 events
- Drought in South Dakota, September 20 to 30, 2022$25 million · 5 events
- Hail in Wisconsin, September 20, 2022$100,000 · 3 in hail · 5 events
- Hail and Damaging Wind in Wisconsin, September 20, 2022$15,000 · 1.5 in hail · 24 events
- Damaging Winds in Illinois, September 20, 202260 kt wind · 13 events
- Hail in Minnesota, September 20, 20222 in hail · 10 events
- Hail in Wisconsin, September 20, 20223 in hail · 9 events
- Heavy Rain in California, September 20, 20225 events
- Hail in Wisconsin, September 20 to 21, 20221.88 in hail · 4 events
- Drought in Wisconsin, September 20 to 30, 20223 events
- Drought in Montana, September 20 to 30, 20222 events
- Waterspouts in South Atlantic Coastal Waters, September 20, 20222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056093.